I've heard of this happening on rare occasion, but I cannot figure out a sensible mechanism.
I have some limited understanding of neurology and the function of GABA, and I know that ethanol (a GABA receptor agonist) can certainly cause visual disturbances and rather dramatic changes in mental status. I do not, however, understand how pregabalin (a GABA analogue) could create the intense hallucinations described here. They seem more like something experienced from the effects of more widely-known hallucinogens, like LSD, which (AFAIK) work via more monoamine routes.
Can anyone explain how this drug could cause hallucinations of the type described in these cases? I am specifically curious about the links between the change in GABA receptor behavior and the changes in perception described. I realize that any decent answer to this question would need to be fairly detailed, so partial answers or nudges in the direction of sources of more relevant information would still be greatly appreciated.